MAUDE Adverse Event Report: VERATHON MEDICAL ULC GLIDESCOPE BFLEX 5.8 SINGLE-USE BRONCHOSCOPE; BRONCHOSCOPE (FLEXIBLE OR RIGID)

VERATHON MEDICAL ULC GLIDESCOPE BFLEX 5.8 SINGLE-USE BRONCHOSCOPE; BRONCHOSCOPE (FLEXIBLE OR RIGID)
Model Number 0570-0381
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Verathon checked the device history record (dhr) for similar reported issues related to the glidescope bflex 5.8 single-use bronchoscope lot number "ft213900" and found no other reports associated with this lot number.Currently, the device return is anticipated, however; at the time of the report the device has not been received by verathon.Verathon continues to investigate the reported event and a supplemental report will be submitted in accordance with 21 cfr 803.56 when additional information becomes available.
 
Event or Problem Description
The following issue was reported via manufacturer and user facility report number "mw5111733" which stated that during a patient procedure, using a glidescope bflex 5.8 single-use bronchoscope, "md was performing a bronchoscopy on a patient and the tip of the glidescope bflex broke off and had to be retrieved by the md with forceps.Abnormal chest x-ray.Event abated after use stopped." verathon contacted the customer for manufacturer and user facility report number "mw5111733" and the following additional information was received about the reported event.It was reported by the customer that when passing the bronchoscope lubricated with a water-soluble jelly, the end-user felt "significant resistance" when inserting the bronchoscope into a 7.0 cuffed endotracheal tube.They reported that the glidescope bflex 5.8 single-use bronchoscope detachment occurred during the retraction of the bronchoscope from the endotracheal tube.The medical professionals at the customer's facility had confirmed the following device detachment did not cause or contribute to any patient harm, injury or death.
 
Additional Manufacturer Narrative
Additional evaluation of the returned glidescope bflex 5.8 single-use bronchoscope was performed by a verathon sustaining engineering representative.Upon visual inspection of the device, the engineer noted that the camera assembly and distal coupler were missing, the bundle wire was severed, the distal tip sheath was ripped, and the working channel was stretched out.The proximal coupler and proximal tip sheath were intact and there was no evidence of proximal tip sheath roll back.The rib of the articulating tip above the proximal coupler also appeared damaged and the braided shaft was kinked on multiple locations, suggesting that the bronchoscope was maneuvered back and forth within the ett.A possible conclusion for the damage found to the bronchoscope could have been caused by regions inside the ett used which may not have been smooth.During the bronchoscope maneuvering in the ett the bronchoscope tip sheath may have sustained damage initiating a tear.The exposed metal observed may have gotten caught on the edges of the ett preventing it from either advancing smoothly through the bronchoscope or retracting appropriately.It is possible that the bronchoscope was pulled forcibly when attempting to retrieve/dislodge it from the ett causing the bronchoscope tip sheath to tear further, stretching the working channel, and eventually fraying the working channel and severing it and its wire bundle.Thus, resulting in the observed separation of the bronchoscope camera subassembly unit at the distal coupler.While the exact root cause of the reported issue could not be fully determined, based on the identified damage found during the investigation, the most plausible cause of failure for the bronchoscope was damage caused to the bronchoscope while attempting to maneuver it inside the ett.The distal tip had most likely separated due to forcible attempt(s) while attempting to retrieve the bronchoscope from the ett.At this time corrective action is not required.Verathon will continue to monitor for any ongoing trends.
 
Additional Manufacturer Narrative
Verathon checked the device history record (dhr) for similar reported issues related to the glidescope bflex 5.8 single-use bronchoscope lot number "ft213900" and found no other reports associated with this lot number.Trending analysis for the glidescope bflex single-use bronchoscope did not identify any trends exceeding acceptable limits.Review of the system risk assessment confirmed that the risk associated with the hazardous scenario has been adequately captured and characterized.Currently, the reported glidescope bflex 5.8 single-use bronchoscope was received by verathon for investigation.A verathon technical service representative performed a visual inspection of the returned bronchoscope and confirmed the reported damage.The reported glidescope bflex 5.8 single-use bronchoscope was then forwarded to a verathon sustaining engineering representative for further investigation.If more information becomes available for the following device investigation a supplemental report will be submitted in accordance with 21 cfr 803.56.Verathon will continue to monitor for any ongoing trends.

Brand Name
GLIDESCOPE BFLEX 5.8 SINGLE-USE BRONCHOSCOPE
Common Device Name
BRONCHOSCOPE (FLEXIBLE OR RIGID)
Manufacturer (Section D)
VERATHON MEDICAL ULC
2227 douglas road
burnaby, british columbia V5C 5 A9
CA  V5C 5A9
Manufacturer (Section G)
VERATHON MEDICAL ULC
2227 douglas road
burnaby, british columbia V5C 5 A9
CA   V5C 5A9
Manufacturer Contact
corey kasbohm
20001 n creek pkwy
bothell, WA 98011-8218
4256295760
MDR Report Key15580479
Report Number9615393-2022-00174
Device Sequence Number6385996
Product Code EOQ
UDI-Device Identifier10879123006407
UDI-Public011087912300640710FT
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K191948
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2022
Device Model Number0570-0381
Device Catalogue Number0570-0397
Device Lot NumberFT213900
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer10/12/2022
12/01/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date11/08/2022
12/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown